Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS El Paso, TX

August 31, 2008Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 31, 2008, 8:48 PM MDT for Sierra County, New Mexico. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2008, 8:48 PM MDT (02:48 UTC)
Expired
Aug 31, 2008, 10:45 PM MDT
In force
117 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 010248
FFWEPZ
NMC051-010445-
/O.NEW.KEPZ.FF.W.0035.080901T0248Z-080901T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
848 PM MDT SUN AUG 31 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1045 PM MDT

* AT 836 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

FLOOD WATERS ARE MOVING DOWN PALOMAS CREEK INTO THE TOWN OF LAS PALOMAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3314 10749 3310 10729 3305 10729 3305 10750

$$
TRIPOLI
1 follow-up statement
000 
WGUS74 KEPZ 010443
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1043 PM MDT SUN AUG 31 2008

NMC051-010451-
/O.EXP.KEPZ.FF.W.0035.000000T0000Z-080901T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
1043 PM MDT SUN AUG 31 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MDT FOR CENTRAL
SIERRA COUNTY...

STORMS HAVE MOVED EAST OF THE AREA.

LAT...LON 3314 10749 3310 10729 3305 10729 3305 10750

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:31 PM MDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 31, 3:31 PM MDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
331 PM MDT SUN AUG 31 2008

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO GENERATE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND TOMORROW. HIGH
PRESSURE ALOFT WILL BRING DRIER CONDITIONS FOR TUESDAY AND THE
REMAINDER OF THE WEEK. A COLD FRONT WILL MOVE THROUGH REGION
TUESDAY NIGHT AND WEDNESDAY WITH COOLER TEMPERATURES EXPECTED.
TEMPERATURES WILL WARM UP TOWARD THE END OF THE WEEK.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EAST THROUGH THE
CENTRAL ROCKIES TONIGHT AND TOMORROW. LARGE SCALE CIRCULATION
AROUND THE TROUGH WILL CONTINUE TO PULL MOISTURE UP FROM THE SOUTH
AND FUEL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT
AND TOMORROW. SOME THE STORMS WILL MAY PRODUCE LOCALLY HEAVY
RAINFALL. THE SOUTHWEST MOUNTAINS HAVE THE BEST CHANCE FOR
ADDITIONAL SIGNIFICANT RAINFALL. MINOR FLOODING ALONG DRAINAGES...
ARROYOS AND SMALL MOUNTAIN STREAMS IS A POSSIBILITY BUT MAY NOT BE
WIDE SPREAD. WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS TIME.

CONDITIONS WILL BEGIN TO DRY OUT MONDAY NIGHT AND TUESDAY HIGH
PRESSURE BEGINS BUILD OVER THE REGION AND MOISTURE LEVELS DROP.
A COLD FRONT WILL DROP DOWN INTO THE AREA TUESDAY NIGHT AND
WEDNESDAY. THE FRONT MAY SERVE AS A FOCUSING MECHANISM FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH WEDNESDAY. DRIER
CONDITIONS ARE EXPECTED FOR THURSDAY THROUGH NEXT WEEKEND AS HIGH
PRESSURE AND A DRY NORTHWEST FLOW REMOVE MOISTURE FROM THE REGION.
TEMPERATURES WILL WARM BACK UP TO NEAR NORMALS BY THE WEEKEND.

&&

.AVIATION...VALID 01/0000Z-02/0000Z
NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT WITH
WIDESPREAD MVFR AND IFR CONDITIONS. EXPECT LOW CEILINGS AND LOW
VISIBILITY DUE TO RAIN AND FOG...WITH LOW CLOUDS OBSCURING MOUNTAIN
TOPS. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AGAIN
MONDAY AFTERNOON. SEE APPROPRIATE TAFS FOR MORE DETAILS.

&&

.FIRE WEATHER...
SOUTHERLY FLOW WITH A DEEP LAYER OF MOISTURE WILL CAUSE NUMEROUS
SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT AREAS OF HEAVY
RAIN ARE LIKELY AND THERE IS THE POTENTIAL FOR LOCALIZED FLOODING.
AN UPPER LEVEL TROUGH CROSSING THE AREA MONDAY NIGHT AND TUESDAY
ALONG WITH A BACK DOOR FRONT TUESDAY NIGHT WILL BRING ADDITIONAL
SHOWERS AND THUNDERSTORMS WITH THE CHANCE OF STRONG TO SEVERE STORMS
OVER THE REGION.  WARMER AND DRIER WEATHER IS EXPECTED WEDNESDAY
INTO THE WEEKEND AS HIGH PRESSURE ALOFT PUSHES IN FROM THE WEST.

&&

.FIRE WEATHER...

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  90  69  92  66 /  50  30  20  10  20
SIERRA BLANCA TX        58  86  60  86  57 /  40  40  20  10  20
LAS CRUCES              65  89  67  91  65 /  50  30  20  10  20
ALAMOGORDO              63  85  64  91  62 /  60  30  20  10  20
CLOUDCROFT              46  66  46  67  44 /  60  40  30  20  30
TRUTH OR CONSEQUENCES   63  86  64  89  62 /  50  30  20  10  20
SILVER CITY             58  84  58  84  56 /  60  30  20  10  20
DEMING                  63  90  64  91  62 /  50  30  20  10  10
LORDSBURG               62  91  63  91  61 /  60  30  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/21
Hazardous weather outlook, Aug 31, 11:37 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1137 AM MDT SUN AUG 31 2008

NMZ022>025-030>032-TXZ055-056-011745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1137 AM MDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL OCCUR THE
REST OF TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE. SOME
FLOODING ALONG DRAINAGES AND ARROYOS IS POSSIBLE IN A FEW
LOCATIONS...ESPECIALLY THE SOUTHWESTERN MOUNTAINS AND GILA REGION
OF NEW MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
WITH A FEW PRODUCING LOCALLY HEAVY RAINFALL. RAIN CHANCES WILL
DIMINISH ON TUESDAY BUT WILL INCREASE TUESDAY NIGHT AND WEDNESDAY
AS A COLD FRONT MOVES INTO THE AREA. MAINLY DRY CONDITIONS
EXPECTED FOR THURSDAY THROUGH SATURDAY WITH HIGH PRESSURE ALOFT. A
FEW ISOLATED THUNDERSTORMS MAY OCCUR OVER THE MOUNTAINS DURING
THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.

GNL

In the hours before

Local storm report, Aug 31, 5:10 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
510 PM MDT SUN AUG 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      11 S HILLSBORO          32.76N 107.55W
08/30/2008                   SIERRA             NM   TRAINED SPOTTER

            OVER 2 FEET OF WATER OVER HIGHWAY 27...COVERING AN AREA
            25 FEET WIDE ACROSS THE ROAD.

1150 AM     FLASH FLOOD      SANTA CLARA             32.78N 108.15W
08/31/2008                   GRANT              NM   NEWSPAPER

            3 FEET OF WATER OVER TOP OF ROAD BY SANTA CLARA CREEK.

&&

TRIPOLI
Special weather statement, Aug 31, 5:33 PM MDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
533 PM MDT SUN AUG 31 2008

NMZ023>025-031-032-TXZ055-056-010445-
SIERRA COUNTY LAKES REGION-TULAROSA BASIN/SOUTHERN DESERT-
SOUTHERN SACRAMENTO MOUNTAINS-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...ALAMOGORDO...
MESCALERO...CLOUDCROFT...TIMBERON...DEMING...LAS CRUCES...
EL PASO...SIERRA BLANCA...DELL CITY
533 PM MDT SUN AUG 31 2008

...STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL NEW MEXICO
AND FAR WEST REMAINDER OF TODAY AND THIS EVENING...

THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF WESTERN LUNA
COUNTY...NORTHWARD ACROSS PORTIONS OF WESTERN SIERRA COUNTY. VERY
HEAVY RAINFALL...HAIL TO ONE HALF INCH IN DIAMETER...WINDS AS
HIGH AS 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE
MAIN THREATS WITH THESE STORMS. THESE STORMS ARE SLOWLY TRACKING
NORTHEAST AT AROUND 10 MPH. WITH THE HEAVY RAINFALL AND SLOW
STORM MOVEMENT...LOCALIZED FLOODING IS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST UPDATES...AS WEATHER CONDITIONS CAN CHANGE RAPIDLY.
NEVER ATTEMPT TO WALK OR DRIVE ACROSS WATER COVERED ROADS BUT
INSTEAD TURN AROUND AND SEEK ALTERNATE SAFER ROUTES OF TRAVEL.

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:15 PM MDTSevere Thunderstorm WarningEPZGrant, Luna60 min
Aug 31, 6:38 PM MDTFlash Flood WarningEPZSierra2 hr
Aug 31, 7:13 PM MDTAreal Flood AdvisoryEPZSierra107 min
Aug 31, 7:17 PM MDTAreal Flood AdvisoryEPZLuna118 min
Aug 31, 8:51 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.